Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 59, NWS Pittsburgh, PA

July 28, 2017Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2017, 1:42 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2017, 1:42 PM EDT (17:42 UTC)
Expired
Jul 28, 2017, 4:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:10 PM EDTFLASH FLOODCooperstown, PAVEHICLE WITH ONE MALE STRANDED IN FLOOD WATER ON 2000 BLOCK OF LIGONIER ST...
Jul 28, 2:20 PM EDTFLASH FLOOD1 Se Latrobe, PAFLOODING OF THE 4700 BLOCK OF ROUTE 982

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

374 
WGUS51 KPBZ 281742
FFWPBZ
PAC129-282045-
/O.NEW.KPBZ.FF.W.0059.170728T1742Z-170728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
142 PM EDT FRI JUL 28 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Westmoreland County in southwestern Pennsylvania...

* Until 445 PM EDT.

* At 141 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...Expected.

  ESTIMATED RAINFALL... Up 1 to 2 inches.

  ADDITIONAL RAINFALL...Up to another inch.

* Some locations that may experience flooding include...
  Greensburg...                     Jeannette...
  Latrobe...                        McChesneytown-Loyalhanna...
  Youngwood...                      Derry...
  West Newton...                    Lawson Heights...
  New Stanton...                    Ligonier...
  Calumet-Norvelt...                Smithton...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 44 and 57.
 
  Pennsylvania Turnpike between mile markers 69 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7908 4013 7979 4013 7983 4026 7976
      4043 7927 4042 7927 4042 7925

$$

07
2 follow-up statements
095 
WGUS71 KPBZ 281821
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
221 PM EDT FRI JUL 28 2017

PAC129-282045-
/O.CON.KPBZ.FF.W.0059.000000T0000Z-170728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
221 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTHERN WESTMORELAND COUNTY...

At 220 PM EDT, law enforcement reported heavy rain in the warned
area. Water rescues were ongoing on Ligonier Street in Latrobe.

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 1.5 inches.

ADDITIONAL RAINFALL...Another 1 to 2 inches is possible in the 
                      heaviest locations.

Some locations that may experience flooding include...
Greensburg...                     Jeannette...
Latrobe...                        McChesneytown-Loyalhanna...
Youngwood...                      Derry...
West Newton...                    Lawson Heights...
New Stanton...                    Ligonier...
Calumet-Norvelt...                Smithton...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 44 and 57.
 
  Pennsylvania Turnpike between mile markers 69 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7908 4013 7979 4013 7983 4026 7976
      4043 7927 4042 7927 4042 7925

$$

Fries
420 
WGUS71 KPBZ 282044
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
444 PM EDT FRI JUL 28 2017

PAC129-282053-
/O.EXP.KPBZ.FF.W.0059.000000T0000Z-170728T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
444 PM EDT FRI JUL 28 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN WESTMORELAND COUNTY WILL
EXPIRE AT 445 PM EDT...

The heavy rain has ended for the moment. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4025 7908 4013 7979 4013 7983 4026 7976
      4043 7927 4042 7927 4042 7925

$$

Fries

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:25 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 1:25 PM EDT, 17 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pittsburgh PA
125 PM EDT Fri Jul 28 2017

.SYNOPSIS...
Low pressure will result in showers and a few thunderstorms
through part of Saturday. Dry weather is expected under high
pressure Saturday night and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers remain focused along a boundary situated across the
southern PA/northern WV border this morning. Expect coverage to
increase as the upper low pressure digs across the southern
Great Lakes this afternoon, amplifying the flow and further
pulling deep moisture across the region, especially south and
east of Pittsburgh. Upper level dynamics support a period of
efficient rainfall through the evening and overnight, as warm
cloud depths reach 12kft. Will note that rainfall that has
already been observed has produced amounts more of a tropical
atmosphere per recent reports versus radar estimates.

With rater cloudy conditions this morning, expect surface
heating to be rather slow, and while there will be some cooling
aloft with the approach of the 500mb low, and modest shear,
overall severe threat appears to be minimal.

Closed 500mb low will slowly pivot across the Upper Ohio Valley
overnight as a surface low shifts off toward the coast. Most,
if not all, of the guidance suggests a period of
enhancement/deformation across the forecast area that could lead
to higher precipitation amounts across western PA and northern
WV, depending in where it sets up. With this in mind, have
adjusted the axis of higher QPF slightly, and held onto likely
Pops until after midnight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
System and the bulk of the precipitation will slowly pull off to
the east on Saturday. Lingering deformation precipitation in the
terrain should taper off toward midday as upper ridging starts
to push over the area. This should lead to drying conditions for
the rest of the weekend, as a surface high build over the Great
Lakes region.

Cool northerly flow and lingering precip will keep temperatures
below averages on Saturday with moderation toward seasonal
normals by Sunday and Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
High pressure will keep conditions dry through Tuesday with the
next chance for precipitation coming with the approach of a
front late Wednesday/Thursday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Mainly MVFR conditions with increasing shower/thunderstorm
coverage is expected this afternoon with an approaching upper
low, and a surface wave moving along a stalled sfc boundary.
Maintained a VCTS mention for ports S of I 80 for a brief period
this aftn with sufficient instability. MVFR to IFR conditions
should continue this evening as the heaviest rain occurs with
enhanced lift. Improvement to VFR is expected from N-S late
tonight through Sat as the low exits.

.OUTLOOK...
No widespread restrictions expected.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through Saturday afternoon for MDZ001.
OH...None.
PA...Flash Flood Watch through Saturday afternoon for PAZ023-
     073>076.
     Flash Flood Watch until 1 AM EDT Saturday for PAZ014>016-
     020>022-029-031.
WV...Flash Flood Watch through Saturday afternoon for WVZ510>514.
     Flash Flood Watch until 1 AM EDT Saturday for WVZ001>004-012-
     021-509.

&&
Hazardous weather outlook, Jul 28, 3:58 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
358 AM EDT Fri Jul 28 2017

MDZ001-PAZ023-073>076-WVZ510>514-290800-
Garrett-Indiana-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048>050-057>059-068-069-290800-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Belmont-Noble-Monroe-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ021-029-031-WVZ001>004-012-021-509-290800-
Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, isolated severe thunderstorms capable of damaging wind gusts
will be possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013-290800-
Columbiana-Mercer-Venango-Forest-Lawrence-
358 AM EDT Fri Jul 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014>016-020-022-290800-
Butler-Clarion-Jefferson-Beaver-Armstrong-
358 AM EDT Fri Jul 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for west central Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 12:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1247 PM EDT FRI JUL 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      ELLIOTTSVILLE           39.77N  79.63W
07/27/2017                   FAYETTE            PA   PUBLIC

            HIGH WATER WAS REPORTED RUNNING FROM THE BIG SANDY
            CREEK ACROSS QUEBEC RD AND WHARTON FURNACE RD

&&

EVENT NUMBER PBZ1701831

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:29 PM EDTFlash Flood WarningPBZIndiana, Westmoreland4 hr
Jul 28, 4:09 PM EDTFlash Flood WarningPBZWashington7 hr
Jul 28, 5:10 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington3 hr
Jul 28, 5:46 PM EDTFlash Flood WarningPBZFayette, Greene12 hr
Jul 28, 7:07 PM EDTFlash Flood WarningPBZFayette5 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.